Urso, weight gain & mineral supplements

Hi, I've been taking 500mg of urso a day since Dec & my weight has gone up by 10lbs! Is this a normal side affect? And please tell me it will settle back down!!

Also, I've been getting lots of aches & pains in my muscles & especially my feet. I read that taking magnesium tablets can help but was wondering if these are ok?

Thanks in advance

9 Replies

oldestnewest
  • Hi Melani1, I've seen weight gain discussed as a possible Urso side effect, but not sure if there's conclusive evidence. The thing is, when you have muscle pain and/or fatigue, the tendency to rest more can lead to weight gain anyway (I've found) and so staying active is the key regardless of the cause. Really hard with aching feet, I know! Sympathy! Try to get some nice cushioned trainers to wear.

    Btw 500mg seems a low-ish dose for Urso, can you tolerate more?

    Magnesium - most people on a healthy diet are unlikely to be deficient and there's not much evidence that taking more helps. Can't hurt though if you increase it through dietary means, so eat more greens, spinach (raw in a salad?) nuts and seeds, oily fish, avocado, beans, whole grains. I eat loads of these foods but unfortunately I have lots of muscle and joint pain from a combo of AI diseases. At least you're in good company! Best wishes.

  • Thanks Skypony for the advice. Think I seriously need to rethink my daily diet to incorporate more of these foods! I was diagnosed a few months back & was supposed to see my consultant this month but appointment was cancelled & rescheduled for September so at the moment I'm not sure if the urso is helping or if it needs to be upped. Just keep taking the tablets & hoping for the best! Feel I'm a bit in the dark as to how I can help myself. Thank goodness for this group!

  • Have you had your vitamin D tested, I had lots of pains in bones, and muscles of the legs and the top of my feet, I went to rheumatologist and was found to be deficient in vitamin D, it's a lot better since my numbers came back up. Not sure about taking magnesium.

  • Hi Candy12, no, not had it tested as I've only seen the consultant once, right at the beginning. But the last couple of months have seen myself aching lots at times. Is this something I could approach my GP about or wait until I see the consultant again in September?

  • Your GP can arrange the test for Vitamin D, or you could wait, either way it is best to get it checked before taking supplements to see if there is a genuine deficiency. If this is new symptoms it may be worth discussing it with both the GP and the consultant.

  • The amount of Urso you take is based on your weight. You don't just take more.

    Most people are low in Vitamin D

    Magnesium you could ask your GP about also.

    This is an unusual disease & your find most of your symptoms are caused by PBC. We all share as much as we can but we are not Drs. But know what you are going through.

  • Thanks Ohio82, as you can tell I'm a bit of a novice to all of this at the moment so great to get everyones views. Felt like I'd been beaten with a stick on Sunday after having a couple of glasses of wine the night before, guessing that's my body telling me to lay off alcohol!

  • Word of advice - always check with your specialist before starting any supplement, or herbal regime.

    I've been diagnosed for 28+ years (I am now Stage 4), and except for Calcium+Vit. D have never taken any supplements or tried any herbal remedies. My specialist explained (20 years ago) the reason he didn't recommend taking these things was that as the liver's function declined drugs etc. remained in the liver longer and the build up could become toxic for the liver - hope that makes sense.

  • Hi I take urso and yes I gained weight but feel after 4 yrs have stabilised I'm still overweight but it's manageable. The aches and pains are due to PBC I work full time and am tired most evenings but try to rest n have few early nights. I find don't worry about our condition my outlook is take meds go for check ups n keep positive it could be worse lol

You may also like...